South Dakota, 2007

Hail and Damaging Winds in South Dakota, July 18, 2007

July 18, 2007 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced damaging winds and large hail in southeast South Dakota from near Madison to a little north of Sioux Falls during the early afternoon of July 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and large hail in southeast South Dakota from near Madison to a little north of Sioux Falls during the early afternoon of July 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 18, 9:30 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 18, 9:30 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT WED JUL 18 2007

.DISCUSSION...
FOR THE REMAINDER OF TODAY AND INTO THIS EVENING...THE MAIN QUESTION
IS WHERE...WHEN...AND HOW STRONG WILL THUNDERSTORMS BE. CURRENTLY
MUCH OF THE SERN CWA IS UNDER A MODERATE RISK FOR SEVERE WEATHER.
LOOKS LIKE THE BEST CHANCE FOR SURFACED BASED STORMS WILL BE ACROSS
NW IA...WHEN LACK OF CLOUD COVER WILL ALLOW SFC TEMPERATURES TO
APPROACH THE CONVECTIVE TEMP THIS AFTERNOON. STILL THE QUESTION
REMAINS HOW MUCH WILL CIRRUS BLOW OFF FROM ONGOING SHOWERS WILL
AFFECT OTHER AREAS. COOLED HIGH TEMPERATURES OFF SOME TODAY IN THE
NORTH...DUE TO SHOWERS AND CLOUD COVER. EVEN WITH CURRENT
SHOWERS...ELEVATED LAPSE RATES ABOVE THE LOW LEVEL INVERSION ARE
VERY STEEP. THIS ALONG WITH S/WV MOVING ACROSS SRN CWA AND SFC BNDRY
ALONG THE I-90 CORRIDOR...FULLY EXPECT THUNDERSTORM DEVELOPMENT IN
THE ERN CWA THIS AFTERNOON.

IF SFC BASED STORMS CAN THUNDERSTORMS DEVELOP ACROSS NW IA...SHEAR
PROFILES SUPPORT SUPERCELL DEVELOPMENT INITIALLY. THERE IS A MINIMAL
POTENTIAL FOR TORNADOES WITH THESE STORMS...HOWEVER THE MAIN SEVERE
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. BOTH ABR AND OAX 12Z
SOUNDINGS DID SHOW SOME MID LEVEL DRY AIR ADDING TO THE RISK OF
STRONG DOWNDRAFTS...AND MU CAPE VALUES 3000-4000 J/KG SUPPORT STRONG
UPDRAFTS CAPABLE OF PRODUCING LARGE HAIL...ALTHOUGH FREEZING LEVEL
IS VERY HIGH AROUND 15000 FT AND WET BULB ZERO AROUND 13000
FT...WHICH WILL DIMINISH SIZE OF HAIL SOMEWHAT.

NORTH OF THE BNDRY...INTO SE SD AND NW MN...CONVECTION IS MORE
LIKELY TO REMAIN ELEVATED. CURRENTLY SHOWERS NOT LOOKING VERY
IMPRESSIVE ON RADAR OR SAT...BUT CANT RULE OUT STRONGER STORMS LATER
TODAY AS WAVE MOVES EAST ALONG THE BNDRY...WITH THE BEST CHANCE FOR
SEVERE STORMS INTO SW MN. ALSO WILL HAVE TO WATCH S/WV OVER SW
ND...THIS MAY PRODUCE THUNDERSTORM ACTIVITY THAT COULD MOVE INTO
THE WRN CWA LATE THIS EVENING.

&&

.AVIATION...

MAINLY VFR CONDITIONS FOR TODAY...HOWEVER SCATTERED STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY...MAINLY EAST OF
INTERSTATE 29. A COLD FRONT WILL PUSH SOUTH TONIGHT...BRINGING AN
END TO THE CHANCE OF THUNDERSTORMS.

&&

.PREV DISCUSSION...

MAIN STORY FOR TODAY WILL ONCE AGAIN BE WHEN AND WHERE CONVECTION
WILL DEVELOP OVER OUR AREA IN ASSOCIATION WITH A FRONTAL BOUNDARY
LYING OVER THE REGION. CURRENT OBS WOULD INDICATE SURFACE FRONT
POSITIONED JUST TO THE SOUTH OF INTERSTATE 90. IN ADDITION...SHOWER
AND THUNDERSTORM IS ACTIVITY PRESENTLY PICKING UP OVER THE WESTERN
PORTIONS OF SOUTH DAKOTA OUT AHEAD OF AN UPPER/MID LEVEL WAVE OVER
MONTANA AND WYOMING.  IT WILL BE THIS WAVE WHICH WILL AFFECT OUR
AREA LATER THIS AFTERNOON AND TONIGHT AS IT INTERACTS WITH
AFOREMENTIONED BOUNDARY...AS THE BOUNDARY SAGS EVER SO SLOWLY
SOUTHWARD THROUGH THE DAY.

DO NOT EXPECT MUCH ACTIVITY THROUGH THE MORNING HOURS AS TWO WEAK
IMPULSES...ONE CURRENTLY TO OUR EAST AND ANOTHER TO OUR
SOUTHWEST...CONTINUE TO PUSH AWAY FROM OUR AREA THROUGH THE MORNING.
THEN EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND NEAR
BOUNDARY DURING THE AFTERNOON AND EVENING WITH THE HEATING OF THE
DAY AND ADDITIONAL FORCING PROVIDED BY THE PREVIOUSLY MENTIONED WAVE
COMING OUT OF THE NORTHERN ROCKIES. SEVERE WEATHER WILL BE A
POSSIBILITY...MAINLY ALONG AND SOUTH OF INTERSTATE 90...WITH HIGH
CAPE VALUES AND DECENT SHEAR IN PLACE OVER THE AREA. LARGE HAIL AND
DAMAGING WINDS APPEAR TO BE THE GREATEST THREAT WITH ANY STORMS THAT
MAY DEVELOP. WILL BE ANOTHER HOT DAY...THROUGH NOT AS HOT AS
YESTERDAY WITH MORE CLOUDINESS AND EXPECTED SHOWER ACTIVITY...THOUGH
WILL BE VERY HUMID ONCE AGAIN AS DEW POINTS CLIMB INTO THE LOWER TO
MID 70S AS MOISTURE CONVERGES ALONG THE FRONT.

SHOWER AND THUNDERSTORMS WILL DIMINISH FROM NORTHWEST TO SOUTHEAST
THROUGH THE OVERNIGHT HOURS OF TONIGHT...EXITING OUR FAR
SOUTHEASTERN ZONES EARLY THURSDAY MORNING. THIS WILL LEAD TO A MUCH
NICER DAY ON THURSDAY AFTERNOON WITH LOWER HUMIDITY AND TEMPERATURES
ACTUALLY A LITTLE BELOW NORMAL FOR THIS TIME OF YEAR. LOOKS DRY WITH
A GRADUAL WARM UP FOR THE END OF THE WEEK INTO THE WEEKEND WITH AN
UPPER LEVEL RIDGE STRENGTHENING OVER THE CENTRAL U.S. THROUGH THE
PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

LIEBL
Hazardous weather outlook, Jul 18, 7:25 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 AM CDT WED JUL 18 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
825 AM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...ALONG AND SOUTHEAST OF A YANKTON...TO
SIOUX FALLS...TO JACKSON MINNESOTA LINE. THIS INCLUDES ALL OF
NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST
SOUTH DAKOTA. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 70
MPH ARE THE PRIMARY THREATS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ELSEWHERE ACROSS THIS AREA FOR LATE TODAY.
THREATS IN THE SLIGHT RISK AREA AGAIN INCLUDE LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 18, 6:07 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 AM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             SIOUX FALLS             43.54N 96.73W
07/17/2007  E1.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

            NEAR 41ST AND BAHNSON

&&

MG

The radar

The Sioux Falls radar (KFSD), 69 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lake

When
July 18, 12:03 PM CST
Where
Lake County, Winfred
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.000, -97.370

Thunderstorm Wind, Minnehaha

When
July 18, 12:30 PM CST
Where
Minnehaha County, 1 mi N of Dell Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.834, -96.720

Thunderstorm winds damaged corn crops, The amount of crop damage was not known.

Thunderstorm Wind, Minnehaha

When
July 18, 12:40 PM CST
Where
Minnehaha County, 8 mi WNW of Colton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.824, -97.078

Thunderstorm winds briefly lifted a metal building roof and blew a rain soaked rug 10 feet. The winds were accompanied by small hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 50441, 50442, 50443.